Heavy Rain, Hancock
- When
- July 6, 10:08 AM CST
- Where
- Hancock County, 1.09 mi E of Utility
- Reported by
- Public
- Coordinates
- 37.870, -86.810
Over 3 inches of rain fell in 90 minutes at a private weather station near Chambers.
After several days of unseasonably high moisture and bouts of heavy rain, a line of slow moving thunderstorms tracked across portions of central Kentucky during the afternoon of July 6. A couple of roads in Hancock County became impassable due to high water and were barricaded for a brief time.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
After several days of unseasonably high moisture and bouts of heavy rain, a line of slow moving thunderstorms tracked across portions of central Kentucky during the afternoon of July 6. A couple of roads in Hancock County became impassable due to high water and were barricaded for a brief time.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 6, 9:46 AM CST, 22 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 1146 AM EDT Thu Jul 6 2017 .Forecast Update... Issued at 1140 AM EDT Thu Jul 6 2017 Have a band of heavy rainfall going right along the Ohio River west of KFTK. Training along this thin band likely beginning to cause some flooding issues, and with little progression southward, for now. Trough in water vapor should start inducing some southeastward motion over the next few hours, so expect a little more motion to the afternoon storms...especially as we get closer to the more vulnerable areas in the southeast. Issued at 855 AM EDT Thu Jul 6 2017 MCV now around Cincinnati , with the associated heavier rains just skimming our northern Bluegrass counties. Have that brief lull of rains going on now, but cannot rule out a light rain shower at any point in the next few hours along and north of the Bluegrass Pkwy. Morning visible imagery shows more breaks in the clouds over southern KY, so a ramp up in storm coverage still looks on track. Latest HRRR backs off on precip in the area that is most vulnerable for flash flooding today, our Lake Cumberland zones, so that is a good sign and hopefully a trend that will bear out. Would not be surprised for some localized flooding in storms today, but not widespread enough for a flash flood watch. Will re-issue the Special Weather Statement the mid shift put out on heavier rain potential, but only have it run a couple of hours, so that future SPS's don't overwrite it. Updated products out shortly. Issued at 650 AM EDT Thu Jul 6 2017 Small Mesoscale Convective Vortex (MCV) that pushed NNE overnight across central KY is now east of Louisville moving the the NE, with an area of heavy rain still along and ahead of its path. According to Metropolitan Sewer District (MSD) rain gauges recorded from 1 to 1.5 inches of rain in its path with a max along Billtown Road with about 2.2 inches. A flood advisory is in effect until 730 am EDT for this area. As the MCV pulls away, there will be a relative lull in rainfall for the next few hours but still scattered showers. Still expect scattered to numerous showers later this morning and this afternoon, with additional thunderstorm development this afternoon as well. A few stronger storms could occur over parts of central KY this afternoon with gusty winds, although torrential rainfall and isolated flooding will be the main hazards. && .Short Term...(This afternoon through Friday evening) Issued at 305 AM EDT Thu Jul 6 2017 ...Periods of Showers/Storms Today with Locally Heavy Rain... ...Scattered Strong Storms Possible Late Friday/Friday Evening... Mid-level trough axis over MO early this morning will move eastward today as a surface and 850 mb low and frontal zone move ENE up the lower OH Valley. Short range models in good agreement here. Currently, a cluster of moderate to heavy rain is occurring over western parts of south-central IN, with the rain moving NNE. Ponding of water is likely with this rain. Also, a small MCV is over central KY moving NNE with showers associated with it, with other showers over south-central KY. For today, models focus on our northern forecast area for the highest coverage and amount of rainfall. This seems reasonable as this is where low-level convergence and 20-30 kt SW low-level flow will be focused in association with the surface/850 mb low and frontal zone. With decent forcing, precipitable water values around or just above 2 inches, and near saturated soundings, expect periods of showers and embedded thunderstorms with locally heavy rain given efficient rainfall production. A few areas may see repeated cells which would increase a local flood hazard. However, our northern forecast area has seen less rainfall the last couple days so for now will issue a SPS for locally heavy rain, but not a Flash Flood Watch at this time which has been coordinated with surrounding offices. Over south-central KY, more rain has fallen the last 1-2 days with lower flash flood guidance. In this area, scattered to numerous thunderstorms are expected especially this afternoon, although these cells should be moving at a decent clip, thereby limiting a significant flood hazard. Nevertheless, local flooding is possible where high rainfall rates cause significant ponding of water. Again, will issue a SPS. With clouds and showers today, high temperatures should only be in the upper 70s and lower 80s, highest across south-central KY. Rain will continue this evening over southern and eastern counties of central KY before moving out overnight. Partial clearing will follow overnight across our northern and western counties, where some fog could develop by Friday morning. On Friday, another cold front will move southeast across IL and IN reaching the OH River Friday evening and then progress across central KY Friday night. With some sunshine Friday, afternoon temperatures will warm well up in the 80s to around 90. The air mass will destabilize as well, with at least moderate instability developing. Scattered thunderstorms will develop north of our area Friday afternoon within robust NW flow aloft, then the storms will propagate SE during the late afternoon and evening into our area. Model soundings suggest isolated strong to severe wind gusts are possible in the strongest storms through Friday evening over south- central IN and north-central and east-central KY, in agreement with SPC's Day 2 Slight Risk area. Isolated to scattered storms will sink SE over the remainder of central KY Friday night, but will weaken with time as diurnal instability wanes. .Long Term...(After midnight Friday night through Wednesday) Issued at 310 AM EDT Thu Jul 6 2017 ...A Nice Weather Weekend Ahead... ...Humidity Returns Next Week With Episodes of Storms Possible... Passage of the cold front Friday night will set our area up for a nice weather weekend. Under a partly to mostly sunny sky, high temperatures Saturday and Sunday afternoons will reach the lower and mid 80s, with lower humidity, especially across the northern half of our forecast area. The pleasant weather, however, will be short-lived as a huge ridge of high pressure aloft over the western U.S. extends eastward into the central U.S. next week according to the latest models. This means warmer and more humid conditions will return to the lower OH Valley by early and mid next week. In addition, a northwest flow pattern aloft should become established from the upper MS Valley to lower OH Valley on the eastern periphery of the western ridge. Such northwest flow aloft can be notorious for periodic mesoscale convective system (MCS) development, and the latest GFS/ECMWF suggest this is quite possible. Very difficult to be specific at this time range, but a couple/few episodes of organized convection are possible early and especially mid next week somewhere across the lower OH Valley, with locally heavy rain and some stronger storms as well. Will keep an eye on this suggested weather pattern as it draws closer. && .Aviation...(12Z TAF Issuance) Issued at 650 AM EDT Thu Jul 6 2017 There looks to be a lull in the precipitation for a few hours this morning after an area of rain moving into southern Jefferson county moves through. However, another round of storms is expected to develop along and north of the Ohio River mid to late morning and this area will slowly shift southward through the afternoon. All TAF sites should see some additional showers and storms today. These are likely to produce heavy rain, potentially reducing visibilities to IFR. These storms will finally diminish and move out by mid evening. Skies will begin to clear from the northwest tonight. Winds will become light and variable to calm. Some light fog looks to develop at all the TAF sites early Friday morning. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...RJS/TWF Short Term...TWF Long Term....TWF Aviation.....EER
Hazardous Weather Outlook National Weather Service Louisville KY 412 AM EDT Thu Jul 6 2017 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-070815- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 412 AM EDT Thu Jul 6 2017 /312 AM CDT Thu Jul 6 2017/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Numerous showers and thunderstorms are expected today as a low pressure system moves northeast through the lower Ohio Valley. Some storms will produce heavy rain, and where storms are most persistent, localized flooding could occur especially in low-lying areas and on some roads. In addition, a few storms this afternoon could produce gusty winds mainly over south-central and east-central Kentucky. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A cold front will move southeast across southern Indiana and central Kentucky late Friday and Friday night. Scattered thunderstorms will accompany the front, and a few storms could be strong or severe with locally damaging wind gusts possible over south-central Indiana and north-central and east-central Kentucky. A few rounds of thunderstorms are possible during the early and especially mid part of next week as weak disturbances aloft move southeast into the Ohio Valley. It is too early to determine exact timing or location of storms, but Tuesday and especially Wednesday appear to have the best chances at this time. A few strong storms could occur during this time period. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any flooding and rainfall amounts from storms today, and any strong wind gusts late Friday and Friday evening. TWF
Special Weather Statement National Weather Service Louisville KY 902 AM EDT Thu Jul 6 2017 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-061600- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin- Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson- Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue- Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor- Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe- Adair-Russell-Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 902 AM EDT Thu Jul 6 2017 /802 AM CDT Thu Jul 6 2017/ ...Thunderstorms with periods of heavy rain expected this afternoon... Numerous showers and thunderstorms are expected to develop this afternoon as a low pressure system moves northeast across the lower Ohio Valley. Some storms will produce torrential rain, and where storms are most persistent, localized flooding could occur especially in low- lying areas and on some roads. Rainfall amounts of 1 to 1.5 inches, with isolated higher amounts, are expected where storms are persistent. Slow down if driving through heavy rain and reduced visibilities. Watch out for hydroplaning. Do not drive across flooded roads. TWF/RJS
Special Weather Statement
National Weather Service Louisville KY
1111 AM EDT THU JUL 6 2017
INZ089-KYZ023>025-061600-
Perry-Hancock-Meade-Breckinridge-
1111 AM EDT THU JUL 6 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PERRY...
CENTRAL MEADE...HANCOCK AND NORTHERN BRECKINRIDGE COUNTIES...
At 1110 AM EDT/1010 AM CDT/, strong thunderstorms were clustered 7
miles northwest of Hardinsburg, moving northeast at 20 mph.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways. Should heavy rains persist, a Flood Advisory or a Flash
Flood Warning may be required over the next hour.
Locations impacted include...
Tell City, Brandenburg, Hawesville, Webster, Cannelton, Irvington,
Cloverport, Ekron, Mauckport and Frymire.
LAT...LON 3810 8630 3808 8628 3805 8626 3802 8619
3797 8613 3785 8616 3774 8682 3779 8682
3784 8685 3783 8690 3783 8691 3785 8691
3788 8689 3789 8691 3790 8692
TIME...MOT...LOC 1510Z 246DEG 19KT 3788 8652
RJSThe Louisville radar (KLVX), 77 km away, was scanning. The volume nearest the first event began at 16:10 UTC.
1 heavy rain, 1 flash flood. Local standard time, as filed.
Over 3 inches of rain fell in 90 minutes at a private weather station near Chambers.
Law local enforcement were dispatched to barricade portions of Highway 1265 due to high water coming over the roadway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698531, 698530.